Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Des Moines, IA

April 8, 2001Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 11:37 PM CDT for Union County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 8, 2001, 11:37 PM CDT (04:37 UTC)
Expired
Apr 9, 2001, 12:15 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KDMX 090438
SVRDSM
IAC175-090515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1215 AM CDT

* AT 1132 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES EAST OF CRESTON...OR ABOUT 48 MILES
  SOUTHWEST OF DES MOINES...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LORIMOR AROUND 1145 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL
SHELTER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR
IOWA.

LAT...LON 4115 9447 4093 9447 4092 9404 4114 9403

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:58 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 8, 8:58 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CST SUN APR 8 2001

FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR
WATCH.

.DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS.

KULA

In the hours before

Local storm report, Apr 8, 10:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    MONROE                    IA   1 INCH HAIL
04/08/01   JASPER                         REPORTED BY STORM
                                          SPOTTER.

0741 PM    REASNOR                   IA   .88 INCH HAIL
04/08/01   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0741 PM    POLK CITY                 IA   1.75 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0752 PM    GRIMES                    IA   1.75 INCH HAIL
04/08/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0754 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0802 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0804 PM    EARLHAM                   IA   1 INCH HAIL
04/08/01   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0812 PM    CONWAY                    IA   1.75 INCH HAIL
04/08/01   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

0845 PM    12 W MT AYR               IA   1.25 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY STORM
                                          SPOTTER.

0856 PM    MENLO                     IA   1 INCH HAIL
04/08/01   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.

0859 PM    REDFIELD                  IA   TORNADO
04/08/01   DALLAS                         REPORTED BY MEDIA.

0925 PM    WAUKEE                    IA   TORNADO
04/08/01   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0927 PM    WAUKEE                    IA   1 INCH HAIL
04/08/01   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0934 PM    1 W JOHNSTON              IA   .75 INCH HAIL
04/08/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0948 PM    WEST DES MOINES           IA   1.75 INCH HAIL
04/08/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 10:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    MONROE                    IA   1 INCH HAIL
04/08/01   JASPER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 10:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1053 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    MENLO                     IA   1 INCH HAIL
04/08/01   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 10:55 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 11:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    HARTFORD                  IA   1 INCH HAIL
04/08/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0927 PM    6 S MARSHALLTOWN          IA   .88 INCH HAIL
04/08/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

0930 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0938 PM    5 W LAMONI                IA   TORNADO
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1005 PM    3 N GRAND RIVER           IA   1 INCH HAIL
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1029 PM    MT AYR                    IA   1 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY LAW
                   0                       ENFORCEMENT OFFICIAL.

1044 PM    KELLERTON                 IA   1 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:05 PM CDTSevere Thunderstorm WarningDMXJasper40 min
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningDMXAdair, Madison32 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
Apr 8, 7:46 PM CDTSevere Thunderstorm WarningDMXJasper39 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Apr 8, 8:03 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 8, 8:16 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie39 min
Apr 8, 8:16 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:18 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Apr 8, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold29 min
Apr 8, 8:29 PM CDTTornado WarningDMXPolk31 min
Apr 8, 8:30 PM CDTTornado WarningDMXAdair20 min
Apr 8, 8:34 PM CDTSevere Thunderstorm WarningDMXMadison, Union41 min
Apr 8, 8:41 PM CDTSevere Thunderstorm WarningDMXTama39 min
Apr 8, 8:44 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin41 min
Apr 8, 8:46 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:52 PM CDTTornado WarningDMXDallas38 min
Apr 8, 8:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Story31 min
Apr 8, 8:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Apr 8, 8:59 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor41 min
Apr 8, 9:01 PM CDTTornado WarningDMXJasper, Marshall29 min
Apr 8, 9:25 PM CDTTornado WarningDMXPolk40 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur48 min
Apr 8, 9:29 PM CDTTornado WarningDMXMarshall, Tama31 min
Apr 8, 9:31 PM CDTTornado WarningDMXClarke, Decatur49 min
Apr 8, 9:34 PM CDTTornado WarningDMXRinggold31 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall28 min
Apr 8, 10:02 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Apr 8, 10:20 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Apr 8, 10:22 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur38 min
Apr 8, 10:26 PM CDTSevere Thunderstorm WarningDMXRinggold24 min
Apr 8, 10:33 PM CDTSevere Thunderstorm WarningDMXLucas47 min
Apr 8, 10:36 PM CDTFlash Flood WarningDMXRinggold6 hr
Apr 8, 10:41 PM CDTSevere Thunderstorm WarningDMXAdams29 min
Apr 8, 10:54 PM CDTFlash Flood WarningDMXMarshall6 hr
Apr 8, 10:55 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Apr 8, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Apr 8, 10:58 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Apr 8, 11:11 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Apr 8, 11:39 PM CDTTornado WarningDMXWayne46 min
Apr 9, 12:09 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Taylor6 hr
Apr 9, 2:21 AM CDTSevere Thunderstorm WarningDMXAppanoose39 min
Apr 9, 2:27 AM CDTFlash Flood WarningDMXWayne4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.